Alert archive / Pennsylvania / Flash Flood Warnings in 2020
Flash Flood Warning 24, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 28, 2020, 2:10 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 2:10 PM EDT (18:10 UTC)
- Expired
- Aug 28, 2020, 5:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.9
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:45 AM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 28, 9:45 AM EDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 945 AM EDT Fri Aug 28 2020 .SYNOPSIS... Strong to severe thunderstorms are possible again today. Widespread rain is expected Friday night through Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and thunderstorms will continue today with a crossing shortwave amid increasing deep tropical moisture with the remnants of Laura. Isolated severe storms are possible with large hail and damaging winds being the primary threat. Flash flooding is also a concern with training storms and all the ingredients in place for very efficient precipitation production...especially at locations received heavy rain on Thursday. Copious cloud cover, which will keep surface temperatures down, will be a limiting factor today. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... The remnants of Hurricane Laura will cross the Mid-Atlantic region Saturday. It will be kept south of the area by a crossing cold front that will eventually merge with the remnants late Saturday. Deep atmospheric moisture on the northern periphery of Laura's remnants will work to create efficient rainfall along the crossing front. However, current model data has decreased the threat for convection with the front which will also lessen the flood risk. The area will dry out on Sunday with crossing high pressure. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Dry conditions will continue through Monday. Precipitation chances return on Tuesday with a crossing trough. Near-average temperatures are expected through the long term. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... A warm, moist environment combined with a passing shortwave trough will allow for showers and thunderstorms to develop through the day. Uncertainty remains in timing and areal coverage of convection given the lack of defining sfc feature, plus the impact convection occurring north of I-80 will have for future development. That said, most hi- res models agree that it will be fairly active and likely impact all terminals, with best timing occurring somewhere from the late morning to the late afternoon hours. Loss of diurnal heating will likely trend convection down overnight, however additional shortwave troughs may keep sct shra continuing, with low confidence on location of these showers. Moisture pooling as the sfc stationary boundary remains to the north means MVFR/IFR restrictions likely Saturday morning, with localized LIFR conditions. .Outlook... Restrictions will generally persist Saturday with remnant moisture from Laura continuing precipitation chances. Conditions will improve through Sunday after the passage of a sfc cold front earlier in the morning. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 28, 4:05 AM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 405 AM EDT Fri Aug 28 2020 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-290815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio- Marshall-Wetzel- 405 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Scattered severe storms are possible again this afternoon and evening. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periods of isolated heavy rain could lead to localized flooding on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-PAZ074-076-WVZ021-509>514-290815- Garrett-Westmoreland Ridges-Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 405 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Scattered severe storms are possible again this afternoon and evening. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated severe storms are possible again Saturday. The main threat will be damaging wind gusts. Storms will also produce heavy downpours which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 28, 12:48 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FLASH FLOOD DRAVOSBURG 40.35N 79.89W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
REPORT OF ROADWAY FLOODED AT INTERSECTION OF ELIZABETH
ROAD AND MAPLE AVENUE.
&&
EVENT NUMBER PBZ2001329
JFSpecial weather statement, Aug 28, 12:56 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1256 PM EDT Fri Aug 28 2020
PAZ023-073-074-281730-
Westmoreland Ridges-Westmoreland-Indiana-
1256 PM EDT Fri Aug 28 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHEASTERN INDIANA AND SOUTHEASTERN
WESTMORELAND COUNTIES...
At 1256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Black Lick to 6 miles south of
Lawson Heights. Movement was east at 55 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Latrobe... McChesneytown-Loyalhanna...
Blairsville... Derry...
Lawson Heights... Ligonier...
Black Lick... Calumet-Norvelt...
New Florence... Seward...
Bolivar... Youngstown...
This includes Pennsylvania Turnpike between mile markers 95 and 99.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7921 4010 7923 4022 7959 4054 7912
4052 7891
TIME...MOT...LOC 1656Z 283DEG 46KT 4047 7910 4020 7939Local storm report, Aug 28, 1:17 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLASH FLOOD MCKEES ROCKS 40.47N 80.06W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
REPORT OF 1 FOOT OF WATER IN BASEMENT.
&&
EVENT NUMBER PBZ2001330
JFLocal storm report, Aug 28, 1:18 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM FLASH FLOOD 1 ENE BALDWIN 40.37N 79.95W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
STREETS RUN ROAD AT BRENTWOOD ROAD CLOSED DUE TO
FLOODING.
&&
EVENT NUMBER PBZ2001331
JFSpecial weather statement, Aug 28, 1:23 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
123 PM EDT Fri Aug 28 2020
OHZ048-057-058-068-069-WVZ012-281815-
Guernsey-Monroe-Noble-Coshocton-Muskingum-Wetzel-
123 PM EDT Fri Aug 28 2020
...A BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY
WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN
GUERNSEY...MONROE...SOUTHWESTERN COSHOCTON...MUSKINGUM...NOBLE AND
SOUTHWESTERN WETZEL COUNTIES...
At 122 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Johnstown to near Middlebourne.
Movement was northeast at 35 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Zanesville... Cambridge...
New Martinsville... Woodsfield...
Caldwell... New Concord...
Byesville... South Zanesville...
North Zanesville... Dresden...
Frazeysburg... Dudley...
This includes the following highways...
Interstate 70 in Ohio between mile markers 145 and 183.
Interstate 77 in Ohio between mile markers 16 and 47.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3993 8223 3995 8220 4041 8219 3953 8067
3949 8073 3960 8085 3961 8095 3954 8104
3957 8105 3958 8126 3961 8127 3959 8135
3965 8145 3958 8147 3959 8159 3975 8164
3977 8207 3982 8208 3982 8217 3991 8216
TIME...MOT...LOC 1722Z 254DEG 37KT 4019 8270 3947 8094Local storm report, Aug 28, 1:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM FLASH FLOOD 1 NE WILLOCK 40.36N 79.95W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
ROADWAY CLOSED DUE TO FLOODING
0132 PM FLASH FLOOD CHARTIERS 40.46N 80.07W
08/28/2020 ALLEGHENY PA 911 CALL CENTER
VEHICLE STUCK IN TWO FEET OF WATER
&&
EVENT NUMBER PBZ2001332
EVENT NUMBER PBZ2001333
MPKThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 48 min |
| Aug 27, 10:25 PM EDT | Special Weather Statement | PBZ | Armstrong | 35 min |
| Aug 28, 8:56 AM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 49 min |
| Aug 28, 9:40 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 50 min |
| Aug 28, 10:27 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 48 min |
| Aug 28, 10:46 AM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 3 hr |
| Aug 28, 10:47 AM EDT | Special Weather Statement | PBZ | Armstrong | 28 min |
| Aug 28, 11:11 AM EDT | Special Weather Statement | PBZ | Armstrong, Indiana | 49 min |
| Aug 28, 11:35 AM EDT | Special Weather Statement | PBZ | Clarion, Jefferson | 25 min |
| Aug 28, 12:00 PM EDT | Special Weather Statement | PBZ | Allegheny | 30 min |
| Aug 28, 12:03 PM EDT | Special Weather Statement | PBZ | Indiana | 42 min |
| Aug 28, 12:33 PM EDT | Special Weather Statement | PBZ | Beaver | 42 min |
| Aug 28, 12:38 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 6 hr |
| Aug 28, 12:42 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland | 3 hr |
| Aug 28, 12:56 PM EDT | Special Weather Statement | PBZ | Westmoreland | 34 min |
| Aug 28, 12:57 PM EDT | Areal Flood Advisory | PBZ | Lawrence | 3 hr |
| Aug 28, 1:14 PM EDT | Flash Flood Warning | PBZ | Allegheny, Indiana, Westmoreland | 6 hr |
| Aug 28, 2:46 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 29 min |
| Aug 28, 3:03 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 42 min |
| Aug 28, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 24 min |
| Aug 28, 3:26 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
| Aug 28, 3:28 PM EDT | Tornado Warning | PBZ | Fayette | 32 min |
| Aug 27, 8:11 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Guernsey, Harrison, Jefferson, Tuscarawas | 49 min |
| Aug 28, 11:42 AM EDT | Special Weather Statement | PBZ | Columbiana | 48 min |
| Aug 28, 1:23 PM EDT | Special Weather Statement | PBZ | Monroe, Muskingum, Noble | 52 min |
| Aug 28, 1:54 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Muskingum, Tuscarawas | 51 min |
| Aug 28, 2:38 PM EDT | Special Weather Statement | PBZ | Belmont | 37 min |
| Aug 28, 2:50 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Tuscarawas | 40 min |
| Aug 28, 3:22 PM EDT | Areal Flood Advisory | PBZ | Belmont, Jefferson | 3 hr |
| Aug 28, 4:06 PM EDT | Special Weather Statement | PBZ | Belmont | 24 min |
| Aug 28, 4:39 PM EDT | Special Weather Statement | PBZ | Monroe | 36 min |
| Aug 28, 4:53 PM EDT | Special Weather Statement | PBZ | Monroe | 37 min |
| Aug 28, 6:25 PM EDT | Special Weather Statement | PBZ | Belmont | 35 min |
| Aug 28, 6:48 PM EDT | Special Weather Statement | PBZ | Guernsey | 27 min |
| Aug 28, 7:01 PM EDT | Special Weather Statement | PBZ | Guernsey | 14 min |
| Aug 28, 7:08 PM EDT | Special Weather Statement | PBZ | Noble | 22 min |
| Aug 28, 7:18 PM EDT | Tornado Warning | PBZ | Belmont, Monroe, Noble | 27 min |
| Aug 28, 7:43 PM EDT | Tornado Warning | PBZ | Belmont, Monroe | 32 min |
| Aug 28, 5:07 PM EDT | Special Weather Statement | PBZ | Wetzel | 23 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.